Alert archive / New Mexico / Wind Advisories in 2020
Wind Advisory 4, NWS Albuquerque, NM
NWS Albuquerque, NM issued this wind advisory at Jan 17, 2020, 3:50 AM MST for 12 counties in New Mexico. It took effect at Jan 17, 2020, 10:00 AM MST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jan 17, 2020, 3:50 AM MST (10:50 UTC)
- In effect from
- Jan 17, 2020, 10:00 AM MST
- Expired
- Jan 17, 2020, 8:00 PM MST
- In force
- 10 hr
- Issued by
- NWS Albuquerque, NM
Counties Bernalillo County, NM, Colfax County, NM, Guadalupe County, NM, Harding County, NM, Mora County, NM, Quay County, NM, San Miguel County, NM, Sandoval County, NM, Santa Fe County, NM, Torrance County, NM, Union County, NM, Valencia County, NM
The radar
The Albuquerque radar (KABX), 154 km from the middle of the area, began a volume at 10:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 10.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 642 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 358 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
586 WWUS75 KABQ 171050 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 350 AM MST Fri Jan 17 2020 NMZ223-229-171900- /O.UPG.KABQ.HW.A.0001.200117T1800Z-200118T0000Z/ /O.NEW.KABQ.HW.W.0001.200117T1700Z-200118T0300Z/ Central Highlands-Northeast Highlands- 350 AM MST Fri Jan 17 2020 ...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM MST THIS EVENING... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Central Highlands and Northeast Highlands. * WHEN...From 10 AM this morning to 8 PM MST this evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for high profile vehicles on north to south oriented roads. * ADDITIONAL DETAILS...For those driving on I-25 between Bernal, Las Vegas, and Watrous, expect extreme cross winds. This includes mile markers 330 through 365. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ NMZ213>215-171900- /O.NEW.KABQ.HW.W.0001.200117T1700Z-200118T0300Z/ Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains- 350 AM MST Fri Jan 17 2020 ...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM MST THIS EVENING... * WHAT...West winds 35 to 45 mph with gusts up to 65 mph expected. * WHERE...Sangre de Cristo Mountains. * WHEN...From 10 AM this morning to 8 PM MST this evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for high profile vehicles. * ADDITIONAL DETAILS...Light snow will also be possible through the afternoon resulting in reduced visibility in blowing snow. Those travelling around the Enchanted Circle will be impacted. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ NMZ212-221-227-228-230>234-171900- /O.NEW.KABQ.WI.Y.0004.200117T1700Z-200118T0300Z/ Glorieta Mesa Including Glorieta Pass- Sandia/Manzano Mountains Including Edgewood- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Union County-Harding County- Eastern San Miguel County-Guadalupe County-Quay County- 350 AM MST Fri Jan 17 2020 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM MST THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Glorieta Mesa Including Glorieta Pass, Sandia and Manzano Mountains including Edgewood, Johnson and Bartlett Mesas Including Raton Pass, Far Northeast Highlands, Union County, Harding County, Eastern San Miguel County, Guadalupe County and Quay County. * WHEN...From 10 AM this morning to 8 PM MST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. * ADDITIONAL DETAILS...Strong cross winds are expected on north to south oriented roadways including Highways 402 and 39 as well as Interstate 25 between Watrous and Raton Pass. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ 34
2 follow-up statements
755 WWUS75 KABQ 171839 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 1139 AM MST Fri Jan 17 2020 NMZ213>215-223-229-180300- /O.CON.KABQ.HW.W.0001.000000T0000Z-200118T0300Z/ Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Central Highlands- Northeast Highlands- 1139 AM MST Fri Jan 17 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING... * WHAT...West winds 30 to 40 mph with occasional gusts up to 65 mph expected. * WHERE...Central Highlands and Northeast Highlands. * WHEN...From 10 AM this morning to 8 PM MST this evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for high profile vehicles on north to south oriented roads. * ADDITIONAL DETAILS...For those driving on I-25 between Bernal, Las Vegas, and Watrous, expect extreme cross winds. This includes mile markers 330 through 365. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ NMZ212-221-227-228-230>234-180300- /O.CON.KABQ.WI.Y.0004.000000T0000Z-200118T0300Z/ Glorieta Mesa Including Glorieta Pass- Sandia/Manzano Mountains Including Edgewood- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Union County-Harding County- Eastern San Miguel County-Guadalupe County-Quay County- 1139 AM MST Fri Jan 17 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Glorieta Mesa Including Glorieta Pass, Sandia and Manzano Mountains including Edgewood, Johnson and Bartlett Mesas Including Raton Pass, Far Northeast Highlands, Union County, Harding County, Eastern San Miguel County, Guadalupe County and Quay County. * WHEN...From 10 AM this morning to 8 PM MST this evening. * IMPACTS...Gusty winds could blow around unsecured objects such as lawn furniture and garbage cans. * ADDITIONAL DETAILS...Strong cross winds are expected on north to south oriented roadways including Highways 402 and 39 as well as Interstate 25 between Watrous and Raton Pass. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
163 WWUS75 KABQ 180312 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 812 PM MST Fri Jan 17 2020 NMZ213>215-223-229-180415- /O.EXP.KABQ.HW.W.0001.000000T0000Z-200118T0300Z/ Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Central Highlands- Northeast Highlands- 812 PM MST Fri Jan 17 2020 ...HIGH WIND WARNING HAS EXPIRED... Windy conditions will persist through the evening hours, but below warning threshold. Patches of blowing snow may reduce visibilities on area roads. $$ NMZ212-221-227-228-230>234-180415- /O.EXP.KABQ.WI.Y.0004.000000T0000Z-200118T0300Z/ Glorieta Mesa Including Glorieta Pass- Sandia/Manzano Mountains Including Edgewood- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Union County-Harding County- Eastern San Miguel County-Guadalupe County-Quay County- 812 PM MST Fri Jan 17 2020 ...WIND ADVISORY HAS EXPIRED... Breezy to locally windy conditions will persist through the evening hours, but below advisory threshold. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Jan 17, 3:30 AM MST, 20 minutes earlier.
Area forecast discussion, Jan 17, 3:30 AM MST, 20 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 330 AM MST Fri Jan 17 2020 .SYNOPSIS... Some snow will linger along the west slopes of the northern mountains today while precipitation tapers off elsewhere and fog and freezing fog dissipates mid to late morning. By midday, west winds will begin to gust as high as 60 mph over northeast New Mexico. The weekend weather will be more peaceful with periods of high clouds, lighter winds, and near normal temperatures. Active weather will return next week, starting by Tuesday, with occasional cold fronts, periods of wind and snow showers. && .DISCUSSION... SHORT TERM...(TODAY THROUGH SATURDAY NIGHT)... Precipitation is winding down for the moment as the subtropical moisture shifts eastward. However, fog and freezing fog have developed across much of the area, thus will keep Winter Weather Advisories intact through 15Z. Thereafter, winds will begin to increase as an upper level trough crosses northern NM. Additional light snow is expected over the Northern Mountains from this system, however, the bigger issue will be the potential for high winds and blowing snow. Since additional falling snow will be minimal over the Sangre de Cristo Mountains, where the highest winds are expected, will convert the Winter Storm Warning to a High Wind Warning at 17Z. Gusts near 65 or 70 mph are expected at the peaks. Will also convert the High Wind Watch for the Las Vegas and Clines Corners into a High Wind Warning with gusts near 60 mph likely. A Wind Advisory will also be necessary for much of the rest of NE NM as well as Glorieta Pass and the Sandia/Manzano Mountains thanks to an 1000 mb sfc low over eastern CO combined with decent mixing. Though the NE will not mix out this high, 700 mb winds are an impressive 60-75kt. The trough axis will shift into west Texas this evening allowing winds and any remaining precipitation will gradually diminish across NM. Clear skies, light winds and low Td's will allow for excellent radiational cooling tonight. Lows in the teens and 20s will be common. Below normal temperatures are expected for Saturday across much of the area despite abundant sunshine thanks to little mixing. LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)... Return flow may circulate some low level moisture into southern New Mexico Sunday night and moreso Monday into Monday night as a short wave approaches the state from the west. Precipitation appears to be focused over the northwest mountains by Tuesday as the short wave passes overhead, as well as over the southeast plains where there could be a few thunderstorms. High temperatures will be within a few degrees of normal Monday and Tuesday. Extended models deviate substantially Wednesday and beyond. The GFS indicates Wednesday could be quite windy, with an upper low pressure system swinging over the northern portion of New Mexico and precipitation featured for the northeast quarter. The ECMWF digs a slower moving upper trough into the western half of the state on Wednesday, with any associated precipitation focused there. Additional precipitation, winds and cooler temperatures could impact northern and central New Mexico later in the week, but it's hard to pinpoint exactly when and where so the pop and weather grids are pretty generic. && .FIRE WEATHER... Strong to damaging winds are expected today across northeast NM this afternoon after the low clouds and fog clear out. Downslope component should allow for a quick warmup as compared to yesterday across the east. Near to below normal remain likely across the northwest. A little snow also remains possible across the northern mountains. After today, vent rates will plummet over the weekend and into early next week with much lighter winds and little mixing expected. A weak wave may cross the state on Tuesday, providing a little precipitation to portions of the forecast area. Another trough will cross the area on Wednesday, and this system will have the potential to crank up wind speeds once again. Fortunately, RH val && .AVIATION... 06Z TAF CYCLE Widespread MVFR to IFR conditions will continue with a mix of rain, freezing rain, and snow. Lcl LIFR to VLIFR conditions will continue in the areas of heavier snow and fg/fzfg. Precip will turn more convective and scattered in nature late tonight into early Friday as precipitation decreases in coverage with low cigs/fg/fzfg lingering. Mountain obscurations will be prevalent through Friday morning. Strong to very strong west and southwest winds aloft will approach Friday morning, inducing low-level wind shear, and these will gradually mix down with surface wind gusts of 35 to 55 kt during the afternoon, with the higher gusts east of the central mt chain during the afternoon. 33 && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 41 16 39 19 / 40 5 0 0 Dulce........................... 40 5 41 11 / 70 5 0 0 Cuba............................ 39 14 40 18 / 50 5 0 0 Gallup.......................... 42 12 45 14 / 20 5 0 0 El Morro........................ 40 10 43 15 / 20 5 0 0 Grants.......................... 45 11 45 14 / 20 5 0 0 Quemado......................... 47 19 52 22 / 10 5 0 0 Datil........................... 47 21 49 23 / 10 5 0 0 Glenwood........................ 53 29 58 29 / 10 0 0 0 Chama........................... 34 3 34 9 / 80 5 0 0 Los Alamos...................... 40 19 37 22 / 40 5 0 0 Pecos........................... 39 20 40 22 / 40 5 0 0 Cerro/Questa.................... 34 8 35 10 / 50 5 0 0 Red River....................... 30 8 33 5 / 60 5 0 5 Angel Fire...................... 33 -5 35 3 / 50 5 0 0 Taos............................ 38 5 35 9 / 40 5 0 0 Mora............................ 43 18 43 20 / 30 5 0 0 Espanola........................ 45 17 40 16 / 40 5 0 0 Santa Fe........................ 40 18 37 19 / 40 5 0 0 Santa Fe Airport................ 42 16 39 20 / 30 5 0 0 Albuquerque Foothills........... 46 25 43 23 / 20 5 0 0 Albuquerque Heights............. 48 24 45 26 / 10 5 0 0 Albuquerque Valley.............. 50 20 46 22 / 10 0 0 0 Albuquerque West Mesa........... 49 22 44 23 / 10 5 0 0 Los Lunas....................... 52 18 46 24 / 10 0 0 0 Rio Rancho...................... 47 23 43 24 / 20 5 0 0 Socorro......................... 58 25 50 26 / 10 0 0 0 Sandia Park/Cedar Crest......... 42 23 41 23 / 30 5 0 0 Tijeras......................... 44 23 43 24 / 20 5 0 0 Moriarty/Estancia............... 47 16 46 17 / 20 5 0 0 Clines Corners.................. 43 19 44 22 / 30 5 0 0 Gran Quivira.................... 49 24 49 25 / 20 5 0 0 Carrizozo....................... 53 27 53 29 / 20 5 0 0 Ruidoso......................... 51 28 52 28 / 20 5 0 0 Capulin......................... 45 14 40 18 / 0 5 0 0 Raton........................... 46 15 40 18 / 10 5 0 0 Springer........................ 49 16 43 19 / 10 5 0 0 Las Vegas....................... 47 17 44 20 / 20 5 0 0 Clayton......................... 55 21 43 23 / 0 0 0 0 Roy............................. 51 18 41 22 / 0 5 0 0 Conchas......................... 57 22 48 23 / 0 0 0 0 Santa Rosa...................... 57 23 48 24 / 10 0 0 0 Tucumcari....................... 56 23 49 26 / 5 0 0 0 Clovis.......................... 56 26 49 24 / 10 0 0 0 Portales........................ 57 26 51 24 / 10 0 0 0 Fort Sumner..................... 56 26 51 26 / 5 0 0 0 Roswell......................... 61 29 53 26 / 0 0 0 0 Picacho......................... 60 30 52 27 / 10 0 0 0 Elk............................. 60 29 53 27 / 10 5 0 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning until 5 PM MST this afternoon for the following zones... NMZ203-210-211. Winter Weather Advisory until 8 AM MST this morning for the following zones... NMZ204-206-207-216>219-222-223-228>237. Wind Advisory from 10 AM this morning to 8 PM MST this evening for the following zones... NMZ212-221-227-228-230>234. High Wind Warning from 10 AM this morning to 8 PM MST this evening for the following zones... NMZ213>215-223-229. Winter Storm Warning until 10 AM MST this morning for the following zones... NMZ212>215-221. &&
Hazardous weather outlook, Jan 17, 3:40 AM MST, 10 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 340 AM MST Fri Jan 17 2020 NMZ201>241-181200- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 340 AM MST Fri Jan 17 2020 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Areas of reduced visibilities in fog and freezing fog will impact travel this morning before dissipating. Some snow will persist along the west slopes of the northern mountains, otherwise any lingering precipitation early this morning will taper off quickly. Strong to possibly damaging west to northwest winds gusting to near 65 mph will affect the Sangre de Cristo mountains and adjacent Northeast and Central Highlands, with winds gusting to around 55 mph over the Sandia and Manzano mountains and the remainder of northeast New Mexico. The strong winds are expected to taper off early this evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. However, weather can change very rapidly. Always use the latest forecasts, watches and warnings for planning purposes. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report precipitation amounts, wind speeds and any impacts through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx.
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 17, 3:50 AM MST | High Wind Warning | ABQ | Colfax, Mora, Rio Arriba, San Miguel, Santa Fe, Taos and 1 more | 16 hr |
Nearby
Wind Advisories in New Mexico, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.